Parameterized complexity of safe set

Rémy Belmonte, Tesshu Hanaka, Ioannis Katsikarelis, Michael Lampis, Hirotaka Ono, Yota Otachi

Research output: Contribution to journalArticlepeer-review

3 Citations (Scopus)


In this paper we study the problem of finding a small safe set S in a graph G, i.e., a non-empty set of vertices such that no connected component of G[S] is adjacent to a larger component in G − S. We enhance our understanding of the problem from the viewpoint of parameterized complexity by showing that (1) the problem is W[2]-hard when parameterized by the pathwidth pw and cannot be solved in time no(pw) unless the ETH is false, (2) it admits no polynomial kernel parameterized by the vertex cover number vc unless PH = Σp but (3) it is fixed-parameter tractable (FPT) when parameterized by3,the neighborhood diversity nd, and (4) it can be solved in time nf(cw) for some double exponential function f where cw is the clique-width. We also present (5) a faster fixed-parameter algorithm when parameterized by the solution size.

Original languageEnglish
Pages (from-to)215-245
Number of pages31
JournalJournal of Graph Algorithms and Applications
Issue number3
Publication statusPublished - 2020
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • Theoretical Computer Science
  • Computer Science(all)
  • Computer Science Applications
  • Geometry and Topology
  • Computational Theory and Mathematics


Dive into the research topics of 'Parameterized complexity of safe set'. Together they form a unique fingerprint.

Cite this